Toxic epidermal necrolysis or Lyell’s syndrome is a severe life-threatening adverse drug reaction with a high mortality rate. The drugs most commonly involved are: antibiotics; anticonvulsants; antiretroviral drugs; nonsteroidal anti-inflammatory drugs, allopurinol. Case report: A 68-year-old female, presented with complaints of fever and extensive rashes on the skin of the face, the neck and the trunk, severe itching of the skin, ulcerations and erythema of the conjunctiva and the oral cavity and difficulty in swallowing. She has a period of two or three days of general discomfort and fatigue, rash, fever up to 38°C, sore throat, arthralgia, myalgia, loss of appetite and have been treated with antipyretics, antibiotic – ampicillin, antihistamines, vitamins. Her state worsened during the next 3 days, therefore she was hospitalized in the Toxicology clinic of University Hospital “N. I. Pirogov”. Multiple maculopapular and bullous eruptions, plaques were present all over the body, blisters that cover a substantial portion of the body. The entire skin covering the body surface was denuded and peeled off with minor manipulation – the Nikolsky’s sign. Intraorally, multiple oral ulcers of the buccal mucosa, tongue, palate, labial mucosa, and soft palate were seen. Hemorrhagic erosions were also seen on both the upper and lower lips. Conjunctivitis and ulceration of genitalia were also noted. The lesions got slowly better with serum therapy, fluid and electrolyte replacement, systemic corticosteroids, antihistamines, antibiotic, vitamins, H2 blockers, topical care of mucosal changes. Evolution was satisfactory with epidermization and the patient was discharged from the hospital after 1 month.
1. Borchers AT, Lee JL, Naguwa SM, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis. Autoimmun Rev. 2008 Sep; 7(8):598-605.
2. Chave TA, Mortimer NJ, Sladden MJ, et al. Toxic epidermal necrolysis: current evidence, practical management and future directions. Br J Dermatol. Aug 2005;153(2): 241-53.
3. Tomasini C, Derlino F, Quaglino P, et al. From erythema multiforme to toxic epidermal necrolysis. Same spectrum or different diseases? G Ital Dermatol Venereol. 2014 Apr;149(2):243-61.
4. Abela C, Hartmann CE, De Leo A, et al. Toxic epidermal necrolysis (TEN): The Chelsea and Westminster Hospital wound management algorithm. J Plast Reconstr Aesthet Surg. 2014 Aug; 67(8):1026-32.
5. Freiman A, Borsuk D, Sasseville D. Dermatologic emergencies. CMAJ November 22, 2005; 173 (11).
6. Khalifian S, Ibrahim Z, Lilo MT, et al. Toxic epidermal necrolysis. Eplasty. 2014.
7. Huang YC, Li YC, Chen TJ. The efficacy of intravenous immunoglobulin for the treatment of toxic epidermal necrolysis: a systematic review and meta-analysis. Br J Dermatol. 2012 Aug;167(2): 424-32.
8. Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010 Dec 16; 5:39.
9. Zajicek, R, Pintar, D, Broz, L, Suca, H, Königova, R. “Toxic epidermal necrolysis and Stevens-Johnson syndrome at the Prague Burn Centre 1998-2008”. Journal of the European Academy of Dermatology and Venereology: JEADV 2012,26 (5): 639-43.
10. Schwartz, RA, McDonough, PH, Lee, BW. “Toxic epidermal necrolysis: Part II. Prognosis, sequelae, diagnosis, differential diagnosis, prevention, and treatment.” Journal of the American Academy of Dermatology 2013,69 (2): 187, 203-4.
11. Schwartz, RA; McDonough, PH; Lee, BW. “Toxic epidermal necrolysis: Part I. Introduction, history, classification, clinical features, systemic manifestations, etiology, and immunopathogenesis.” Journal of the American Academy of Dermatology 2013,69 (2): 173, 185-6.
12. Yang Y, Xu J, Li F, et al. Combination therapy of intravenous immunoglobulin and corticosteroid in the treatment of toxic epidermal necrolysis and Stevens-Johnson syndrome: a retrospective comparative study in China. Int J Dermatol. 2009 Oct;48(10):1122-8.